Atypical Syphilis Rash Mimicking Psoriasis in the Hiv-Infected Patient – the Great Imitator of Psoriasis –

Yusuke Miyazato*, Osaka General Medical Center, Osaka, Japan

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 693

Categories: Adult, Clinical Vignettes Abstracts

Keywords: ,

Case Presentation:

We report a case of a 68-year-old Japanese man with an established diagnosis of advanced HIV infection presented with systemic eruption. According to the medical interview of the patient, he had a history of syphilis treatment 10 years ago with oral antibiotics, and his last sexual intercourse was done several years ago. An initial screening revealed his serum Treponema pallidum latex agglutination (TPLA) was positive (142 T.U.) and his serum rapid plasma reagin (RPR) titer was low (2.1 R.U.) . We first considered the patient had prior infection of syphilis. His skin rash appeared as red patches covered with a silvery scales and was provisionally diagnosed as psoriasis by the dermatologist, who prescribed topical agents. However, skin eruption of the patient didn’t improve. Our re-evaluation of physical examination in detail resulted in finding new skin rash in his genital area. That reminded us syphilis rash of the patient. We suspected the prozone phenomenon which often occurred especially in cases of HIV co-infection, and checked RPR and TPLA titer again with higher dilution. RPR titer was 2300 R.U. and TPLA titer was 69400 T.U. In addition, we performed the lumber puncture. That revealed TPLA titer was high in his cerebrospinal fluid. We finally reached the diagnosis of him as atypical syphilis rash with asymptomatic neurosyphilis and treated him by penicillin G intravenously. His skin rash significantly improved 7 days after the initiation of treatment.

 

Discussion:

Psoriasis sometimes occurs in HIV-infected individuals and treatment of psoriasis in these patients can be challenging since it is often refractory to standard psoriasis treatment. However, syphilis, known as “the great imitator,” can cause the skin rash similar to psoriasis. In this case report, we finally diagnosed the patient as the atypical syphilis rash, which was confused with psoriasis. Secondary syphilis could be suspected, but his history of treatment for syphilis in the past and his sexual history didn’t match the diagnosis of it. This is the first case of atypical syphilis mimicking psoriasis.

 

Conclusions:

When we are faced with treatment failure, we should reconsider our first diagnosis and pursue treatable diseases such as syphilis.

To cite this abstract:

Miyazato Y. Atypical Syphilis Rash Mimicking Psoriasis in the Hiv-Infected Patient – the Great Imitator of Psoriasis –. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 693. https://www.shmabstracts.com/abstract/atypical-syphilis-rash-mimicking-psoriasis-in-the-hiv-infected-patient-the-great-imitator-of-psoriasis/. Accessed February 16, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.